Dear Dr. Roach: My question is in regard to prostate cancer diagnosis. I’m a 65-year-old man.
Several years ago, I was placed on testosterone. At that time, my PSA reading was normal (2.5), but after being on the testosterone for two years, my PSA steadily started to increase — to the point where my PSA reading was over 10. My doctor performed a biopsy, which proved negative.
Unfortunately, that doctor died, and I am now treated by another doctor.
After discussions with the new physician, we elected to terminate the hormone supplement, resulting in my PSA diminishing to 3.7.
It has stayed at the same level for several years, but as of March 2018 it increased to 6.4. My doctor performed the following tests: a 4K blood test that resulted in a score of 1 (five per cent chance of cancer); a PSA of 5.7; an MRI resulting in scores of 1 and 2 (less than a 10 per cent chance of cancer); and a 3D Doppler, which showed a small area where blood was potentially above normal (possible cancer area).
With the above test results in hand, my doctor has recommended we watch and monitor, and not perform a biopsy. Do you agree with this approach?
I think this doctor’s approach is reasonable for some people. However, it’s what you feel that is the real issue. The doctor has obtained a lot of information to help determine the risk of cancer, but only a positive biopsy is definitive evidence of cancer, and even a negative biopsy doesn’t prove there is no cancer — it is possible to miss cancer, although that is much less likely with the MRI and Doppler sonogram guiding where to biopsy.
The question to ask yourself is whether you can live with uncertainty, meaning a five to 10 per cent chance of cancer, based on the best evidence you have. If you can’t, then I think a biopsy would be reasonable.
On the other hand, it’s still possible, even if unlikely, that the biopsy would come back as cancer, most likely a low-risk type of cancer (since the PSA has actually gone down since the previous test).
In that case, the likely recommendation would be against treatment at this time, and to instead watch and monitor. So, it’s probable that a biopsy would actually not change management, especially considering that a negative biopsy would also have the same outcome.
In either case, continued careful monitoring, not watching and waiting, is clearly indicated.
Dear Dr. Roach: I have been taking prednisone for my arthritis for a few years and am wondering if that treatment is the reason that my glaucoma seems to be getting worse. Is there any connection that you know of? Also, if I have an epidural in the future for my arthritis, would that affect my glaucoma?
Systemic glucocorticoids like prednisone absolutely can both cause and worsen glaucoma, a disease of the retina usually associated with intraocular hypertension (high pressure inside the eye).
Steroid eyedrops are a more common cause of worsening intraocular pressure, but prednisone pills certainly can be. Epidural shots containing steroids have very little steroid delivered to the body (and eyes), so the risk there would be small.
Why have you been treated with prednisone for arthritis for years?
That is very seldomly indicated, and only some types of inflammatory arthritis are treated with steroids.
Even then, a major goal is to reduce steroids, since in addition to glaucoma they can cause many other side effects, including diabetes and osteoporosis. It’s worth discussing with your prescriber why you need steroids for arthritis.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.